Alert archive / Washington / Wind Advisories in 2018

Wind Advisory 30, NWS Pendleton, OR

December 19, 2018Columbia County, Walla Walla County, Washington; Umatilla County, Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Dec 19, 2018, 3:42 AM PST for Columbia County, Walla Walla County, Washington; Umatilla County, Union County, Oregon. It took effect at Dec 19, 2018, 10:00 PM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2018, 3:42 AM PST (11:42 UTC)
In effect from
Dec 19, 2018, 10:00 PM PST
Expired
Dec 20, 2018, 6:25 PM PST
In force
20 hr
Issued by
NWS Pendleton, OR

Counties Umatilla County, OR, Union County, OR, Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 48 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2018-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2018-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS76 KPDT 191142
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
342 AM PST Wed Dec 19 2018

...VERY WINDY TONIGHT AND THURSDAY...

.As another weather system approaches there will be increasing
southerly winds in the Grande Ronde Valley in which very windy
conditions will develop in the southern portion of the valley.

ORZ049-192300-
/O.NEW.KPDT.WI.Y.0030.181220T0600Z-181220T2300Z/
Grande Ronde Valley-
342 AM PST Wed Dec 19 2018

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 PM PST
THURSDAY FOR LADD AND PYLES CANYONS...

The National Weather Service in Pendleton has issued a Wind
Advisory For Ladd and Pyles Canyons...which is in effect from
10 PM this evening to 3 PM PST Thursday.

* WINDS...South 25 to 35 mph with gusts up to 50 mph in the 
  extreme southern portion of the Grande Ronde valley.

* TIMING...Winds will begin to increase late today and then peak
  overnight through Thursday afternoon

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
5 follow-up statements
879 
WWUS76 KPDT 192151
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
151 PM PST Wed Dec 19 2018

...VERY WINDY TONIGHT AND THURSDAY...

.As another weather system approaches there will be increasing
southerly winds in the Grande Ronde Valley. Very windy conditions
will develop in the southern portion of the valley.

ORZ049-201400-
/O.CON.KPDT.WI.Y.0030.181220T0600Z-181220T2300Z/
Grande Ronde Valley-
151 PM PST Wed Dec 19 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
3 PM PST THURSDAY FOR LADD AND PYLES CANYONS...

* WINDS...South 30 to 40 mph with gusts up to 55 mph.

* TIMING...Winds will increase tonight and peak on Thursday.
 
* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles along Interstate 84.

&&

$$
922 
WWUS76 KPDT 201140
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
340 AM PST Thu Dec 20 2018

...VERY WINDY TONIGHT AND THURSDAY...

.As another weather system approaches there will be increasing
southerly winds in the Grande Ronde Valley. Very windy conditions
will develop in the southern portion of the valley.

ORZ049-202300-
/O.CON.KPDT.WI.Y.0030.000000T0000Z-181220T2300Z/
Grande Ronde Valley-
340 AM PST Thu Dec 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON
FOR LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts up to 50 mph in the
  extreme southern portion of the Grande Ronde Valley.

* TIMING...Winds will continue through the day and decrease late
  in the afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles along Interstate 84.

&&

$$
192 
WWUS76 KPDT 201525
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
725 AM PST Thu Dec 20 2018

...VERY WINDY TODAY...

.Another weather system will move into the region and forecast
area today. There will be increasing southerly winds in the 
Grande Ronde Valley and gusty southeast to south winds along the
base of the Blue Mountain Foothills of the northern Blue
Mountains, especially in northeast Oregon.

ORZ507-WAZ029-202300-
/O.EXA.KPDT.WI.Y.0030.000000T0000Z-181220T2300Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
including the cities of Pendleton, Pilot Rock, Dayton, Waitsburg,
and Walla Walla
725 AM PST Thu Dec 20 2018

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 3 PM PST this afternoon.

* WINDS...South 25 to 35 mph with gusts up to 50 mph in the Blue
  Mountain Foothills of the northern Blue Mountains, especially in
  northeast Oregon.

* TIMING...Winds will increase this morning and then continue
  through most of the day and then decrease late in the 
  afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds 
this strong can make driving difficult...especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ049-202300-
/O.CON.KPDT.WI.Y.0030.000000T0000Z-181220T2300Z/
Grande Ronde Valley-
725 AM PST Thu Dec 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON
FOR LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts up to 50 mph in the 
  extreme southern portion of the Grande Ronde Valley.

* TIMING...Winds will continue through the day and decrease late 
  in the afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles along Interstate 84.

&&

$$
876 
WWUS76 KPDT 202156
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
156 PM PST Thu Dec 20 2018

...VERY WINDY THROUGH EARLY THIS EVENING...

.The current weather system will continue to move into the region
and forecast area this evening. There will be strong gusty southerly
winds in the Grande Ronde Valley and along the base of the Blue 
Mountain Foothills of the northern Blue Mountains, especially in 
northeast Oregon.

ORZ507-WAZ029-210400-
/O.EXT.KPDT.WI.Y.0030.000000T0000Z-181221T0400Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
including the cities of Pendleton, Pilot Rock, Dayton, Waitsburg,
and Walla Walla
156 PM PST Thu Dec 20 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WINDS...South 25 to 35 mph with gusts up to 50 mph in the Blue 
  Mountain Foothills of the northern Blue Mountains, especially 
  in northeast Oregon.

* TIMING...Strong gusty winds will continue through early evening
  and then decrease after a cold front passage around later this 
  evening.
 
* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ049-210400-
/O.EXT.KPDT.WI.Y.0030.000000T0000Z-181221T0400Z/
Grande Ronde Valley-
156 PM PST Thu Dec 20 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PST THIS EVENING FOR
LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts up to 50 mph in the 
  extreme southern portion of the Grande Ronde Valley.

* TIMING...Strong gusty winds will continue through early evening
  and then decrease after a cold front passage later this 
  evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles along Interstate 84.

&&

$$
748 
WWUS76 KPDT 210225
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
625 PM PST Thu Dec 20 2018

ORZ049-507-WAZ029-210330-
/O.CAN.KPDT.WI.Y.0030.000000T0000Z-181221T0400Z/
Grande Ronde Valley-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
625 PM PST Thu Dec 20 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

Winds have decreased and are no longer expected to reach advisory
levels the remainder of the evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 19, 2:34 AM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 19, 2:34 AM PST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
234 AM PST Wed Dec 19 2018

.SHORT TERM...Today through Friday...Forecast area will be between
weather systems today as a temporary ridge of high pressure
develops. The next weather system off the Pacific Northwest coast
will begin to lift a warm front across the region late today and
overnight. Most of the precipitation associated with the warm front
overnight through early Thursday will be over the Washington
Cascades with snow levels 3000 to 5000 feet. The warm front will
also bring increasing southerly winds across eastern Oregon and the
higher terrain. Will see the typical windy conditions develop in the
southern Grande Ronde Valley and will issue a wind advisory for late
tonight through Thursday afternoon. A cold front will sweep across
the region west to east Thursday afternoon and evening. This will
spread precipitation across the entire forecast area with lowering
snow levels behind the front to 1500 to 3000 feet by Friday morning.
There will be some snow down to these levels behind the front but
precipitation will be tapering off so do not see a need for any
highlights at this time.

.LONG TERM...Friday night through Tuesday.  A few showers will
linger over the mountains Friday night with mainly dry conditions
Saturday. The next system will move into the area Saturday night
with rain and mountain snow through Sunday.  Models are still
diverging from Monday onward with the EC closing off a low and
moving it through Oregon on Tuesday vs. the GFS open trough moves
into the area Monday and carves out a large trough over the west.
Even with a blend of these, the area should see decreasing rain and
mountain snow on Tuesday with colder air filtering in a more
northerly flow. 93

&&

.AVIATION...12Z Tafs. VFR conditions through the period as a ridge
of high pressure will be over the area today with a few showers over
the mountains.  Winds should be 10-15 kts or less through the day.
There will be some downslope wind off the Blue Mountains after 09z
and may affect ALW/PDT by early Thursday. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  53  39  56  34 /  10  10  40  60
ALW  53  42  56  36 /   0  20  40  60
PSC  53  39  55  37 /   0  20  30  30
YKM  48  36  49  31 /   0  40  50  20
HRI  53  38  56  36 /   0  10  30  40
ELN  46  34  43  28 /  10  60  60  30
RDM  51  34  52  28 /  10   0  50  60
LGD  45  36  45  30 /  20  10  30  70
GCD  46  34  47  29 /  10   0  20  70
DLS  50  39  49  35 /  10  20  60  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 PM this evening to 3 PM PST Thursday for
     ORZ049.

WA...None.
&&

91/93/93

Nearby

Wind Advisories in Washington, 2018Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.